Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Jackson, MS

May 21, 2018Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at May 21, 2018, 4:41 PM CDT for Chicot County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 4:41 PM CDT (21:41 UTC)
Expired
May 21, 2018, 6:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Chicot County, AR

The radar

The Little Rock radar (KLZK), 169 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:23 PM CDTFLASH FLOOD1 S Dermott, ARGIBSON CIR DR UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS54 KJAN 212141
FFWJAN
ARC017-212345-
/O.NEW.KJAN.FF.W.0031.180521T2141Z-180521T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
441 PM CDT MON MAY 21 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Chicot County in southeastern Arkansas...

* Until 645 PM CDT.

* At 440 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dermott.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3348 9125 3348 9146 3356 9145 3356 9135

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:51 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 21, 2:51 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Mon May 21 2018

.DISCUSSION...
Tonight and Tuesday: The primary focus will be for a summer like
pattern with diurnal convection through the period. Scattered
afternoon convection will start to diminish once we beging to lose
the heat of the day for this evening. Models continue to indicate
light flow through the atmospheric column with pwats above 1.5
inches along with instability. This will translate to slow moving
storms with locally heavy rainfall with ponding of roadways.
Expect the convection to gradually diminish this evening. For
Tuesday convection will build in coverage as we go into the heat
of the day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Tuesday will be from the middle 80s to the lower 90s./17/

Tuesday night through Sunday: The mid level flow pattern will be rather
weak and unsettled at the beginning of the period. Mid level ridging
off the east coast and over the Plains will eventually lead to
broad trough development over the Gulf Coastal states and the
Gulf of Mexico by the end of the period. A steady influx of high
PW air from the southeast will lead to increasing coverages of
diurnal convection each day, especially over the south. This will
also lead to earlier onsets of convection and in turn lower
maximums.

Model solutions differ somewhat moving into the weekend. While the GFS
keeps a broad surface low over the southern Gulf, the ECMWF and
Canadian strengthen the low and move it briskly toward the north
central Gulf Coast Saturday. Despite the variance in solutions,
they do agree that an increase in convection will be the trend
with heavy rainfall chances increasing as well from the south by
the weekend./26/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories expected to prevail through the course of
the day. During the afternoon, another round of showers and
storms will be possible across the region, lingering a few hours
into tonight. This will again bring about a brief reduction to
both ceilings and visibiltiies, thus reducing flight categories
MVFR/IFR if observed on-station. Light to calming winds this
morning, will give way to winds generally between 3-8 knots from
the east by late morning./17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  89  69  89 /  27  45  20  32
Meridian      67  89  67  88 /  27  40  24  37
Vicksburg     69  90  70  89 /  27  44  20  31
Hattiesburg   67  89  67  89 /  28  54  28  51
Natchez       69  89  69  88 /  28  47  21  46
Greenville    70  88  71  88 /  30  41  15  26
Greenwood     69  89  70  89 /  27  37  16  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 21, 2:09 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Mon May 21 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Mon May 21 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 21, 3:15 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 PM CDT MON MAY 21 2018

MSZ048-049-212100-
Hinds MS-Rankin MS-
315 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Meteorologists were tracking a strong thunderstorm
over Byram, moving north at 10 mph.

Nickel size hail and winds in excess of 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Richland around 330 PM CDT.
  Jackson around 335 PM CDT.
  Clinton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 9011 3213 9033 3239 9038 3240 9012
TIME...MOT...LOC 2015Z 175DEG 7KT 3220 9023

DB
Local storm report, May 21, 3:48 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 W RICHLAND            32.24N 90.25W
05/21/2018  E1.00 INCH       HINDS              MS   TRAINED SPOTTER

            VIDEO OF QUARTER SIZE HAIL FALLING NEAR THE
            INTERSECTION OF MCCLUER ST AND RAINEY RD.

&&

TW
Local storm report, May 21, 4:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 W RICHLAND            32.24N 90.25W
05/21/2018  E1.00 INCH       HINDS              MS   TRAINED SPOTTER

            NEAR THE INTERSECTION OF SPRYFIELD RD AND
            TIFTON DR.

&&

TW
Local storm report, May 21, 4:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 ESE BRANDON           32.27N 89.99W
05/21/2018  E0.25 INCH       RANKIN             MS   LAW ENFORCEMENT

            PEA SIZE HAIL IN DOWNTOWN BRANDON.

&&

TW
Special weather statement, May 21, 4:11 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT MON MAY 21 2018

MSZ049-212145-
Rankin MS-
411 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 445
PM CDT...

At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Brandon, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fannin around 420 PM CDT.
  Goshen Springs around 440 PM CDT.
  Pisgah around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3226 8983 3226 9005 3244 9005 3247 9002
      3257 8980
TIME...MOT...LOC 2110Z 207DEG 13KT 3236 8994

DB
Local storm report, May 21, 4:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     5 SW JACKSON            32.27N 90.28W
05/21/2018                   HINDS              MS   PUBLIC

            TREE DOWN ACROSS RAYMOND RD BETWEEN PLUMMER
            CIR AND MADDOX RD.

&&

TW

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.